NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which nursing record entry is the best example of objective documentation?

  1. A"Ate half of lunch; drank 200 mL of water."
  2. B"Had a good appetite today and enjoyed lunch."
  3. C"Seemed to enjoy the meal."
  4. D"Ate well, as usual."
2.Nursing fundamentalsHard

Eight hours after surgery a patient has not passed urine and has lower abdominal discomfort with a swelling above the pubic bone. What should the nurse do?

  1. ACheck the bladder volume with a scanner and report the findings
  2. BGive a laxative to relieve the swelling
  3. CEncourage the patient to drink two litres of water quickly
  4. DRecord it and check again the next morning
3.Infection control & patient safetyMedium

How should a nurse handle soiled bed linen?

  1. APut it on the floor until the bed is made
  2. BCarry it bundled against the body to the soiled utility room down the hall
  3. CHold it away from the uniform and place it straight into a linen bag
  4. DShake it out first to check for lost items
4.Infection control & patient safetyHard

A handwritten order is hard to read, and the nurse is not sure of the drug name. What should the nurse do?

  1. AHold the drug until the next day without telling anyone
  2. BContact the prescriber to clarify before giving anything
  3. CChoose the drug that seems most likely from the diagnosis
  4. DAsk a colleague to guess what it says
5.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. ADeciding whether the bed alarm is still needed
  2. BHelping the patient to the toilet every 2 hours as planned
  3. CTeaching the family how to prevent falls at home
  4. DAssessing and recording the patient’s fall risk score each morning
6.Prioritization & delegationHard

Which patient’s planned discharge should the nurse question?

  1. AA patient after a hernia repair who is passing urine and eating
  2. BA patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
  3. CA patient with pneumonia who has been without fever for 48 hours on oral antibiotics
  4. DA patient with a stable cast who is walking safely with crutches
7.Clinical nursingMedium

When is a rapid-acting insulin such as insulin aspart usually given?

  1. AJust before or with a meal
  2. BOnly at bedtime
  3. COnce a week
  4. DTwo hours after finishing a meal
8.Clinical nursingHard

A hypotensive postoperative patient is given a fluid bolus. Which findings suggest a good response?

  1. AThe respiratory rate rises and new lung crackles appear
  2. BThe heart rate falls, blood pressure rises and urine output improves
  3. CThe heart rate rises further and the patient becomes more confused
  4. DThe capillary refill time becomes longer
9.Lab values & electrolytesMedium

A young adult with new diabetes has a very low C-peptide level. What does this suggest?

  1. AThe patient has high insulin resistance, as in type 2 diabetes
  2. BThe pancreas is making very little insulin, as in type 1 diabetes
  3. CThe kidneys are excreting all of the patient's insulin in urine
  4. DThe patient is injecting too much insulin and needs a lower dose
10.Lab values & electrolytesHard

A patient has fever, chills, flank pain and costovertebral angle tenderness. Urinalysis shows many white cells and white cell casts. Which condition is most likely?

  1. ANephrotic syndrome
  2. BAcute pyelonephritis
  3. CSimple cystitis
  4. DGlomerulonephritis
11.PharmacologyMedium

How should the nurse straighten the ear canal to give ear drops to a 2-year-old child?

  1. APull the pinna up and back
  2. BPull the pinna down and back
  3. CLeave the ear untouched and drop into the canal
  4. DPush the pinna forward and up
12.PharmacologyHard

Probenecid has been used to raise plasma penicillin levels. How does it do this?

  1. AIt displaces penicillin from plasma proteins
  2. BIt inhibits the liver metabolism of penicillin
  3. CIt blocks the tubular secretion of penicillin in the kidney
  4. DIt increases the absorption of penicillin from the small intestine
13.Med-surg: cardiovascular & respiratoryMedium

A patient who had a stroke has a weak swallow. Which measure most reduces the risk of aspiration pneumonia?

  1. AGiving thin fluids quickly through a straw between meals
  2. BA swallowing assessment and sitting upright for meals
  3. CLying flat for 30 minutes after eating to aid digestion
  4. DGiving meals while the patient is drowsy
14.Med-surg: cardiovascular & respiratoryHard

A 74-year-old man with a known abdominal aortic aneurysm suddenly has severe back and abdominal pain. His heart rate is 128/min and BP 82/50 mmHg. What is the priority?

  1. AGive oral analgesia and reassess the pain in an hour
  2. BArrange a routine outpatient ultrasound scan of the aneurysm
  3. CCall for emergency help and prepare for urgent vascular surgery
  4. DEncourage him to walk to ease the back pain
15.Med-surg: neuro, endocrine & renalMedium

Before IV thrombolysis for stroke, which blood pressure limit is commonly used?

  1. ABelow about 185/110 mmHg
  2. BBelow about 90/60 mmHg
  3. CAbove about 200/120 mmHg
  4. DThere is no blood pressure limit
16.Med-surg: neuro, endocrine & renalHard

A patient taking digoxin has a potassium of 2.9 mmol/L. Why is this especially dangerous?

  1. ALow potassium increases the risk of digoxin toxicity
  2. BDigoxin raises the potassium to dangerous levels
  3. CLow potassium makes digoxin leave the body faster
  4. DDigoxin stops working when potassium is low
17.Med-surg: GI, perioperative & oncologyMedium

Why is it important when a patient on opioids becomes more sedated?

  1. ARising sedation usually comes before respiratory depression
  2. BSedation means that the pain is now fully and safely controlled
  3. CSedation is a harmless and expected effect of all opioids
  4. DSedation means that a higher dose is now needed
18.Med-surg: GI, perioperative & oncologyHard

On day 3 after hip surgery, an older patient becomes acutely confused, with fluctuating attention and agitation. What should the nurse do first?

  1. ARestrain the patient and give a large dose of sedative straight away
  2. BLook for causes such as hypoxia, infection, pain or drugs, and escalate
  3. CAssume that it is dementia and continue the care plan unchanged
  4. DAsk the family to take the patient home so that they can settle
19.Maternity & obstetric nursingMedium

A woman at 28 weeks asks why her heart rate is higher than before pregnancy. Which response is accurate?

  1. AHeart rate normally falls in pregnancy, so this needs urgent review
  2. BThe heart rate rises because blood pressure is much higher in pregnancy
  3. CA higher heart rate in pregnancy always points to heart disease
  4. DA rise of about 10 to 15 beats per minute is normal in pregnancy
20.Maternity & obstetric nursingHard

Four days after birth, a mother says she hears voices telling her that her baby is evil. What is the priority?

  1. AMake sure mother and baby are not left alone and arrange urgent psychiatric assessment
  2. BAsk the partner to take the baby home overnight and leave her to rest alone in a quiet room
  3. CAdvise her to get more sleep and review in a week
  4. DReassure her that this is the baby blues and will pass
21.Pediatric nursingMedium

A child receiving chemotherapy has painful mouth ulcers (mucositis). Which mouth care is best?

  1. AMouthwash containing alcohol several times a day
  2. BA hard toothbrush and lemon–glycerine swabs to clean the ulcers
  3. CA soft toothbrush or sponge, bland rinses and soft, cool foods
  4. DSpicy and acidic foods to stimulate saliva flow
22.Pediatric nursingHard

A 2-week-old suddenly starts vomiting bright green fluid. What should the nurse do?

  1. AReassure the parents that this is normal reflux
  2. BAdvise smaller, more frequent feeds and review the baby in a week
  3. CTreat it as a surgical emergency and get urgent medical review
  4. DChange to a lactose-free formula
23.Mental health nursingMedium

A patient says, "I'll take the pill, the bill, the hill, the still." What is this called?

  1. AEcholalia
  2. BClang association
  3. CPerseveration
  4. DNeologism
24.Mental health nursingHard

During a session, a patient says he intends to seriously harm a named neighbour. What is the correct general principle?

  1. AThe risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy
  2. BConfidentiality means nothing can be shared
  3. CThe threat should be ignored because patients often say things they don't mean
  4. DThe nurse should personally go and warn the neighbour without telling the team
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C98.3 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 98.3 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

98.3 °F
T = °C
26.Nursing math & unit conversionsHard
2 tsp · 3/day · 14 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 2 tsp of an oral suspension every 8 hours for 14 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

2 tspevery 8 hours14 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
70 kg5 mg/kgD = ? mg

A patient weighs 70 kg and is prescribed 5 mg/kg as a single dose. Find the dose D in mg.

70 kg5 mg/kg
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.52 mg. The ampoule contains 2000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.52 mg2000 mcg/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL3 h? gtt/min

Infuse 500 mL over 3 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL3 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
410 mLleft? mL/h2 h left

1500 mL was ordered over 8 hours. After 6 hours you find that 410 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 8 hafter 6 h: 410 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice150 mLwater150 mLice chips240 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 50 mLurine150 mLurine225 mLurine175 mLurine275 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

juice: 150 mLwater: 150 mLice chips: 240 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 07:30ttotal​ = ? h80 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 07:30 at 80 mL/h. After 4 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 4 h75 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 97% on room air, blood pressure 142/86 mmHg, pulse 70/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 12SpO₂ 97%airSBP 142HR 70AT 38.4 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on room air, blood pressure 90/54 mmHg, pulse 70/min, alert, temperature 37.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 96%airSBP 90HR 70AT 37.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · "Ate half of lunch; drank 200 mL of water."

Why this is the answer

Objective entries describe what was observed or measured. Vague or judgemental phrases such as "good" or "as usual" cannot be checked or compared.

Answer

A · "Ate half of lunch; drank 200 mL of water."
2.Nursing fundamentals

Answer: A · Check the bladder volume with a scanner and report the findings

Why this is the answer

These signs suggest postoperative urinary retention. A bladder scan confirms the volume, and the doctor is told so it can be relieved, often by catheterisation.

Answer

A · Check the bladder volume with a scanner and report the findings
3.Infection control & patient safety

Answer: C · Hold it away from the uniform and place it straight into a linen bag

Why this is the answer

Soiled linen is rolled up, held away from the uniform and placed directly into a laundry bag at the bedside. Shaking linen spreads organisms into the air, and the floor is a contaminated surface.

Answer

C · Hold it away from the uniform and place it straight into a linen bag
4.Infection control & patient safety

Answer: B · Contact the prescriber to clarify before giving anything

Why this is the answer

Illegible or unclear orders are clarified directly with the prescriber. The nurse never guesses, and a held dose is reported so treatment is not missed.

Answer

B · Contact the prescriber to clarify before giving anything
5.Prioritization & delegation

Answer: B · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

B · Helping the patient to the toilet every 2 hours as planned
6.Prioritization & delegation

Answer: B · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C

Why this is the answer

A new fever and tachycardia after surgery can signal infection or another complication, so the nurse should assess and raise the concern before discharge. The other patients are stable and meeting expected goals.

Answer

B · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
7.Clinical nursing

Answer: A · Just before or with a meal

Why this is the answer

Rapid-acting insulins start working within minutes, so they are given with meals to match the glucose rise. Giving the dose without eating risks hypoglycaemia.

Answer

A · Just before or with a meal
8.Clinical nursing

Answer: B · The heart rate falls, blood pressure rises and urine output improves

Why this is the answer

After a fluid challenge, a falling heart rate, rising blood pressure, better capillary refill, improving consciousness and urine output suggest fluid responsiveness. New crackles or breathlessness suggest fluid overload.

Answer

B · The heart rate falls, blood pressure rises and urine output improves
9.Lab values & electrolytes

Answer: B · The pancreas is making very little insulin, as in type 1 diabetes

Why this is the answer

C-peptide is cleaved from proinsulin when insulin is made, so it reflects the body's own insulin production. A very low level suggests beta-cell loss, as in type 1 diabetes; in type 2 diabetes it is often normal or high early on.Checked against: C-Peptide Test · MedlinePlus (NIH) (2025)

Answer

B · The pancreas is making very little insulin, as in type 1 diabetes
10.Lab values & electrolytes

Answer: B · Acute pyelonephritis

Why this is the answer

White cell casts show that the inflammation is in the kidney itself, not just the bladder. With fever and flank pain this indicates pyelonephritis. Glomerulonephritis typically causes red cell casts, and nephrotic syndrome causes heavy protein loss.Checked against: Urinary casts · MedlinePlus (NIH) (2025); Glomerulonephritis · MedlinePlus (NIH) (2025)

Answer

B · Acute pyelonephritis
11.Pharmacology

Answer: B · Pull the pinna down and back

Why this is the answer

In children under about 3 years, the pinna is pulled down and back; in adults it is pulled up and back. The child then lies with the treated ear up for a few minutes.

Answer

B · Pull the pinna down and back
12.Pharmacology

Answer: C · It blocks the tubular secretion of penicillin in the kidney

Why this is the answer

Penicillins are excreted largely by organic anion transporters in the proximal tubule. Probenecid competes for these transporters, so penicillin is excreted more slowly and its level stays higher.

Answer

C · It blocks the tubular secretion of penicillin in the kidney
13.Med-surg: cardiovascular & respiratory

Answer: B · A swallowing assessment and sitting upright for meals

Why this is the answer

Patients with dysphagia need a formal swallowing assessment, food and fluid textures that are safe for them, sitting upright during and after meals and close supervision. Good oral hygiene also reduces the bacterial load that can be aspirated.

Answer

B · A swallowing assessment and sitting upright for meals
14.Med-surg: cardiovascular & respiratory

Answer: C · Call for emergency help and prepare for urgent vascular surgery

Why this is the answer

Sudden abdominal or back pain with hypotension in a patient with an AAA suggests rupture, which is often fatal without urgent repair. The team is called at once, large-bore IV access and blood are arranged, and the patient goes to theatre. Fluid may be limited so the blood pressure is not pushed high (permissive hypotension), as directed by the team.

Answer

C · Call for emergency help and prepare for urgent vascular surgery
15.Med-surg: neuro, endocrine & renal

Answer: A · Below about 185/110 mmHg

Why this is the answer

Many guidelines require blood pressure below 185/110 mmHg before thrombolysis and below 180/105 mmHg for 24 hours afterwards, because very high pressure increases the risk of haemorrhagic transformation. Higher readings are lowered carefully first.

Answer

A · Below about 185/110 mmHg
16.Med-surg: neuro, endocrine & renal

Answer: A · Low potassium increases the risk of digoxin toxicity

Why this is the answer

Digoxin binds to the sodium–potassium pump, and low potassium increases this binding. Hypokalaemia therefore raises the risk of toxicity and arrhythmias, even with a normal digoxin level. The potassium is corrected and the patient monitored.

Answer

A · Low potassium increases the risk of digoxin toxicity
17.Med-surg: GI, perioperative & oncology

Answer: A · Rising sedation usually comes before respiratory depression

Why this is the answer

Sedation scores often worsen before the respiratory rate falls. Monitoring sedation (for example with a sedation scale) as well as respiratory rate and oxygen saturation helps detect opioid toxicity early. Increasing sedation means the next dose should be held and the patient reviewed.

Answer

A · Rising sedation usually comes before respiratory depression
18.Med-surg: GI, perioperative & oncology

Answer: B · Look for causes such as hypoxia, infection, pain or drugs, and escalate

Why this is the answer

Acute confusion with fluctuating attention suggests delirium. It is a medical emergency with many possible causes, such as hypoxia, sepsis, pain, drugs (including opioids and anticholinergics), urinary retention, constipation, dehydration and electrolyte problems. Treat the cause, use non-drug measures, and use sedation only as a last resort.

Answer

B · Look for causes such as hypoxia, infection, pain or drugs, and escalate
19.Maternity & obstetric nursing

Answer: D · A rise of about 10 to 15 beats per minute is normal in pregnancy

Why this is the answer

Blood volume and cardiac output rise in pregnancy, and the resting heart rate typically increases by 10 to 15 beats per minute. Blood pressure usually falls slightly in the second trimester.

Answer

D · A rise of about 10 to 15 beats per minute is normal in pregnancy
20.Maternity & obstetric nursing

Answer: A · Make sure mother and baby are not left alone and arrange urgent psychiatric assessment

Why this is the answer

Hallucinations soon after birth suggest postpartum psychosis, which carries a risk to both mother and baby. Ensure constant safe supervision and urgent specialist assessment.

Answer

A · Make sure mother and baby are not left alone and arrange urgent psychiatric assessment
21.Pediatric nursing

Answer: C · A soft toothbrush or sponge, bland rinses and soft, cool foods

Why this is the answer

Gentle cleaning with a soft brush or sponge, regular saline or bland rinses, analgesia and soft, cool, non-acidic foods protect the mouth. Alcohol mouthwashes and lemon–glycerine swabs dry and irritate the mucosa.

Answer

C · A soft toothbrush or sponge, bland rinses and soft, cool foods
22.Pediatric nursing

Answer: C · Treat it as a surgical emergency and get urgent medical review

Why this is the answer

Bilious vomiting in a newborn suggests bowel obstruction, such as malrotation with volvulus, which can cut off the blood supply to the gut within hours. It needs immediate surgical assessment.

Answer

C · Treat it as a surgical emergency and get urgent medical review
23.Mental health nursing

Answer: B · Clang association

Why this is the answer

Clang associations link words by rhyme or sound and are seen in mania and psychosis. Echolalia repeats another person's words; a neologism is a newly invented word.

Answer

B · Clang association
24.Mental health nursing

Answer: A · The risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy

Why this is the answer

A serious threat against an identifiable person overrides confidentiality. The nurse informs the team, documents the threat and follows the legal and policy procedures for protecting the person.

Answer

A · The risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy
25.Nursing math & unit conversions

Answer: T = 36.8 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

98.3 − 32 = 66.3

Multiply by 5/9

T = 66.3·5/9 = 36.83 ≈ 36.8 °C

Answer

T = 36.8 °C
26.Nursing math & unit conversions

Answer: V = 420 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

2 tsp = 2·5 = 10 mL

Whole course

V = 10 mL × 3/day × 14 = 420 mL

Answer

V = 420 mL
27.Dosage calculations

Answer: D = 350 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

5·70 = 350 mg

Answer

D = 350 mg
28.Dosage calculations

Answer: V = 0.26 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.52 mg = 520 mcg

Volume

V = 520/2000 = 0.26 mL

Answer

V = 0.26 mL
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 500·15/180 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: Δ = 9.333 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/8 = 187.5 mL/h

New rate

R = 410/2 = 205 mL/h

Percentage change

Δ = (205 − 187.5)/187.5·100% = 9.333%

Answer

Δ = 9.333%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: I = 920 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 150 = 300 mL
ice chips: 240/2 = 120 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·50 = 100 mL
I = 920 mL

Answer

I = 920 mL
32.IV fluids & fluid balance

Answer: t = 13.1 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·4 = 320 mL
1000 − 320 = 680 mL left

Second part

680/75 = 9.067 h

Total time

t = 4 + 9.067 = 13.07 ≈ 13.1 h

Answer

t = 13.1 h

That is about 13 h 04 min, so the bag runs out at about 20:34.

33.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 97% → 0
on air → 0
SBP 142 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 1 = 1

Answer

NEWS2 = 1
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on air → 0
SBP 90 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 37.2 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions